Acute Pancreatitis after Propofol Administration

1Staten Island University Hospital, Staten Island, NY

Meeting: Hospital Medicine 2007, May 23-25, Dallas, Texas

Abstract number: 123

Case Presentation:

A 36‐year‐old woman with no medical history presented to the emergency department complaining of 1 day of chills, vomiting, and progressively worsening epigastric pain. The previous day the patient had had dilatation and curettage for endometrial polyps and was sedated with a propofol infusion. On admission, she was alert and oriented with stable vitals signs. On physical examination, mild epigastric tenderness without guarding or rebound was elicited. The patient's laboratory values were: glucose, 288 mg/dL; sodium, 123 mg/dL; potassium, 3.5 mg/dL; bicarbonate, 4.2 mEq/L; calcium, 8.3 mg/dL; inorganic phosphate, 1.1 mg/dL; amylase, 840 U/L; lipase ,1469 U/L; alkaline phosphatase, 79 U/L; AST, 18 U/L; ALT, 91 U/L; direct bilirubin, 1.4 mg/dL; LDH, 346 U/L; triglycerides, 1020 mg/dL; and a large amount of acetone in the blood. CBC and ethanol levels were normal. A CT scan of the abdomen and pelvis showed peripancreatic fluid. The admission diagnosis was acute pancreatitis with diabetic ketoacidosis. She was treated with intravenous fluid and an insulin infusion. After 3 days the amylase and lipase levels normalized, and the triglyceride level decreased to 465 mg/dL. She was discharged home on the fifth hospital day. Two weeks postdischarge, her triglyceride level was 97 mg/dL, and her glucose level was 115 mg/dL

Discussion:

Propofol was approved by the FDA in 1989 and became a popular anesthetic agent. To date there have been 25 reported cases of pancreatitis associated with propofol, of which 5 occurred in healthy individuals who developed pancreatitis after induction of anesthesia with propofol. The association between propofol and pancreatitis is regarded as probable, but causality remains to be proven. More than 85 drugs are reported to cause acute pancreatitis; they are classified as having a definite association, a probable association, or a proposed association but with inadequate evidence. Mechanisms of drug‐induced pancreatitis includes hypersensitivityand direct toxicinjury or indirect injury by inducing hypertriglyceridemia. Propofol has been speculated to cause pancreatitis by one or several of these mechanisms. Propofol is administered as a fat emulsion and has been shown to increase triglyceride levels when given as a prolonged infusion. The hypertriglyceridemia leads to increased lipase levels in pancreatic capillaries, which leads to the inflammatory cycle. However, not all propofol‐associated pancreatitis can be explained by hypertriglyceridemia because cases have occurred after a single bolus was used for induction of anesthesia in healthy surgical patients.

Conclusions:

Based on our observation and those reported in previous publications, we suggest that propofol should be included in the list of drugs with a definite causal association with pancreatitis. Clinicians need to be aware of this relationship and suspect the diagnosis in patients presenting with abdominal pain after receiving a dose of propofol.

Author Disclosure:

A. Gottesman, None; C. Saifan, None; C. Graziano, None.

To cite this abstract:

Gottesman A, Saifan C, Graziano C. Acute Pancreatitis after Propofol Administration. Abstract published at Hospital Medicine 2007, May 23-25, Dallas, Texas Abstract 123. Journal of Hospital Medicine. 2007; 2 (suppl 2). https://www.shmabstracts.com/abstract/acute-pancreatitis-after-propofol-administration/. Accessed September 22, 2019.

« Back to Hospital Medicine 2007, May 23-25, Dallas, Texas